To Your Health
January, 2012 (Vol. 06, Issue 01)
Share |


Drugs for Autoimmune Patients

Many people with autoimmune diseases also have inflammation of joints and other tissues. Some novel medications have been developed to inhibit the overstimulation of tumor necrosis factor (TNF) on target tissues in these cases, as well as anti-metabolite medications, such methotrexate and purine inhibitors, which decrease proliferation of the immune cells involved in the inflammatory and hyperproliferative signaling cascade.

The potential side effects of TNF-inhibitors such as infliximab (Remicade), adalimumab (Humira), certolizumab pegol (Cimzia), or etanercept (Enbrel), include lymphoma, infections, congestive heart failure, demyelinating disease, a lupus-like syndrome, induction of auto-antibodies, injection-site reactions, systemic side effects and opportunistic infections. The most common side effects of methotrexate include acne, chills and fever, dizziness, flushing, general body discomfort, hair loss, headache, infertility, irregular periods, itching, loss of appetite, lowered resistance to infection, miscarriage, nausea, sensitivity to sunlight, sore throat, speech impairment, stomach pain, swelling of the breast, unusual tiredness, vaginal discharge, and vomiting.

Common side effects of purine-synthesis inhibitors include increased risk of infection, nausea, fatigue, hair loss, and rash. Azothioprine has been listed as a human carcinogen by the U.S. Department of Health and Human Services in its 11th Report on Carcinogens.

Corticosteroids (e.g., Prednisone)

Long-term use of corticosteroid drugs, such as prednisone and dethamexasome, are known to cause weight gain – with redistribution of body fat to the upper back and neck (Buffalo hump), glucose intolerance, hypertension, increased susceptibility to infections and cancer from immune suppression, osteoporosis from demineralization, easy bruising, mood swings, insomnia, depression upon withdrawal, avascular necrosis of bone, abdominal striae, cataracts and acne.

Realistic Options

It's not realistic to eliminate all anti-inflammatory drugs from the market due to the risk of serious adverse side effects. In some cases, these drugs are life-saving (e.g., acute flare-ups of lupus and other autoimmune diseases), or have been shown to improve the management of various inflammatory conditions and improve quality of life for certain patients when no other forms of therapy or treatment have been useful. However, there are a number of dietary and supplementation practices that should also be implemented in these cases.

The problem is that most medical doctors fail to teach patients who suffer from joint inflammatory diseases how important it is for them to follow an anti-inflammatory diet and to use natural supplements that have proven anti-inflammatory and analgesic effects to help manage their condition (as well as the use of glucosamine sulfate to support joint cartilage in osteoarthritis and cartilage injury management). These dietary practices and ingestion of anti-inflammatory and cartilage-supporting supplements can be taken concurrently with anti-inflammatory, analgesic and autoimmune medications. Their inclusion in the comprehensive management of these conditions can reduce the patient's need and dependency on synthetic medications, and thus reduce the risk of significant side effects over the patient's lifetime.

Many patients with inflammatory joint conditions respond well to chiropractic care, in addition to exercise and various ancillary modalities. An anti-inflammatory diet and anti-inflammatory supplements as part of the can help reduce dependency on NSAIDs and other anti-inflammatory, analgesic and autoimmune medications. Taking these steps can help reduce the risk of serious drug-related adverse side effects and organ damage over a lifetime. Talk to your doctor of chiropractic for more information.

James Meschino, DC, MS, practices in Toronto, Ontario, Canada and is the author of four nutrition books, including The Meschino Optimal Living Program and Break the Weight Loss Barrier.